This site is intended for health professionals only!

Published on 26 May 2009

Share this story:
Twitter
LinkedIn

Cancer drug causes gut perforations

teaser

Trials have found that the widely-used cancer drug bevacizumab significantly increases the risk of patients developing life-threatening gastrointestinal (GI) perforations.

Research by the Stony Brook University Cancer Centre in New York, reported in the online edition of The Lancet Oncology, shows a two-fold increased risk, and a mortality rate of 21.7% in patients who developed GI perforation.

The likelihood of developing GI perforations was also found to be dose dependent: lower doses increased the risk by 61%, higher doses by 167%.

The risk also varied among different tumours, the highest being associated with colorectal and renal-cell cancers, with pancreatic cancer the lowest.

Bevacizumab is an angiogenesis inhibitor, which slows growth of tumours by cutting off their blood supply. When combined with chemotherapy, it is beneficial for a range of cancers.

Despite concerns about its use, including a warning from the US Food and Drug Administration, previous trials had not found a significant association with GI perforations.

Stony Brook did a meta-analysis of 17 randomised trials involving 12,294 patients with a variety of solid tumours.

Copyright Press Association 2009

Bevacizumab



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn